Texas, 2017

Tornado in Texas, March 11, 2017

March 11, 2017 · NWS LCH · 1 event in 1 county or zone

Scattered showers and thunderstorms developed over Southeast Texas during the afternoon. One storm produced a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered showers and thunderstorms developed over Southeast Texas during the afternoon. One storm produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 11, 11:51 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 11, 11:51 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1151 AM CST Sat Mar 11 2017

.AVIATION...
Areas of SH and -RA will continue to slowly lift the ENE and E
this afternoon into this evening resulting in continued VFR/MVFR
conditions with TEMPO IFR in vicinity of the steadier areas of
rainfall. Early this evening all sites are expected to transition
to MVFR and prevailing -RA as areas of steadier rainfall build
into the CWA. Periods of RA, reduced visibility and ceilings will
be possible mainly from 00Z-04Z for KBPT/KLCH and 04Z-08Z for
KAEX/KLFT/KARA. In addition, this package continues VCTS and
TEMPO TSRA for KBPT/KLCH during the early evening hours. IFR
ceilings and areas of MVFR fog are expected to linger behind the
passage of the steadiest rain into the early morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  45  56  45 /  60  80  20   0
LCH  72  51  59  48 /  60  80  30   0
LFT  74  55  62  52 /  50 100  40   0
BPT  71  51  62  49 /  60  80  30   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 5 AM to 7 PM CDT Sunday for GMZ470-472-
     475.

     SMALL CRAFT EXERCISE CAUTION from late tonight through Sunday
     evening for GMZ450-452-455.

&&

AVIATION...26
Hazardous weather outlook, Mar 11, 5:08 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
508 AM CST Sat Mar 11 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
121115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
508 AM CST Sat Mar 11 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Patchy dense fog will be possible through mid morning along and
south of the I-10 corridor. Scattered showers and thunderstorms
will develop during the early afternoon and increase in coverage
through the evening and overnight. While widespread severe weather
is not anticipated, a few storms could be on the stronger side
with heavy rain and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Ongoing showers and thunderstorms Sunday morning will gradually
end from northwest to southeast as a cold front pushes through the
area. Behind the front, winds will turn breezy with gusts of 20 to
25 mph expected. These strong winds will diminish Sunday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-121115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
508 AM CST Sat Mar 11 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Patchy dense fog will be possible through mid morning from the
coast out 20 miles. Scattered showers and thunderstorms will
develop during the early afternoon and increase in coverage
through the evening and overnight. While widespread severe weather
is not anticipated, a few storms could be on the stronger side
with heavy rain and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Ongoing showers and thunderstorms Sunday morning will gradually
end from northwest to southeast as a cold front pushes through the
area. Behind the front, winds will increase with gusts of 30 to
35 knots expected. A small craft advisory has been issued from
Sunday morning through Sunday evening. These winds will diminish
Sunday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

Jones

The radar

The Lake Charles radar (KLCH), 98 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
March 11, 2:47 PM CST to 2:48 PM CST
Where
Jefferson County, 1.67 mi NNW of Beaumont Arpt to 1.61 mi N of Beaumont Arpt
Rating
EF0
Path length
0.45 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
30.093, -94.229

Broadcast media shared a video of a brief tornado that occurred in a field. The tornado moved roughly half a mile through the field causing no damage. Multiple reports funnel clouds were also received from this storm.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687972.